Format

Send to

Choose Destination
See comment in PubMed Commons below
Cancer Treat Rev. 2008 May;34(3):275-82. Epub 2007 Dec 21.

Aromatase inhibitor-induced arthralgia: clinical experience and treatment recommendations.

Author information

1
Academic Unit of Clinical Oncology, Weston Park Hospital, Witham Road, Sheffield S10 2SJ, UK. R.E.Coleman@sheffield.ac.uk

Abstract

It is well documented that the aromatase inhibitors (AIs) are superior to tamoxifen as adjuvant endocrine therapy in postmenopausal women with hormone receptor-positive breast cancer. However, compared with tamoxifen, an elevated incidence of arthralgia has been observed during AI treatment. Concerns have been raised that AI-induced arthralgia may dissuade patients from completing their full AI treatment course, and may also deter physicians from prescribing an AI if they feel that patients may be at risk of permanent joint damage. Patient education about the possibility of experiencing arthralgia, and effective management of symptoms if they appear, are important in helping patients adhere to AI treatment, and consequently improving breast cancer outcomes. In this paper, we discuss the potential mechanisms behind AI-induced arthralgia, review the frequency with which arthralgia occurs, and propose for the first time an algorithm specifically for the treatment of AI-induced arthralgia. As with joint pain in non-breast cancer patients, a sequential approach to disease management is recommended, involving modifying the patient's lifestyle in addition to taking a stratified approach to pharmacological intervention with analgesia and anti-inflammatory medication. Knowing that joint symptoms can be managed in most patients may encourage patient-physician communication and treatment compliance.

PMID:
18082328
DOI:
10.1016/j.ctrv.2007.10.004
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center